Kansas, 2019

Flash Flooding and Flooding in Kansas, July 2 to 4, 2019

July 2 to 4, 2019 · NWS ICT · 21 events in 7 counties and zones

South central Kansas saw a few multicell severe thunderstorms during the evening of July 3rd, 2019, with some reports of large hail and damaging winds. As the evening and overnight progressed a complex of thunderstorms developed over central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
$2,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

South central Kansas saw a few multicell severe thunderstorms during the evening of July 3rd, 2019, with some reports of large hail and damaging winds. As the evening and overnight progressed a complex of thunderstorms developed over central Kansas. This slow moving complex of thunderstorms led to reports of flash flooding during the morning hours of July 4th, 2019, across portions of central Kansas, across Marion, McPherson and Saline counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 2, 1:36 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 2, 1:36 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
236 PM CDT Tue Jul 2 2019

.SHORT TERM...(This evening through Friday night)
Issued at 236 PM CDT Tue Jul 2 2019

Unstable airmass in weak flow regime with weak capping should
continue to allow for mainly isolated/widely scattered convection
through Friday. Mesoscale vorticity center drifting over western
Kansas this afternoon and other sub-synoptic features will likely
remain foci for loosely organized, slow moving convection. As
previous forecaster alluded to, a gradual increase in the daily
heat is expected with heat indices flirting with advisory criteria
again late in the week. A southward sagging weak cold front by
Friday evening into Friday night may provide a better focus for
scattered storms across the area.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 236 PM CDT Tue Jul 2 2019

Weak migratory perturbations just north of the upper ridge axis
trying to build north again into the central Plains will continue
to ripple east over the meandering surface boundary through the
weekend. So will continue to show modest chance PoPs. The GFS
continues to show a more progressive upper flow regime across the
northern tier of states through early next week which evolves
into eventual troughing over the Upper Midwest into the Great
Lakes by mid-week. If so, this may allow modest cooling just
beyond the seven day forecast.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Jul 2 2019

Mid-day satellite imagery and surface observations reveal cumulus
that has developed across south central and southeast Kansas this
morning, mostly with cloud bases of ~3500-5000 feet. However,
slightly lower ceilings in the MVFR category of roughly 2000 feet
are observed at KCNU with more coverage. Thinking most area
airports will remain in the VFR category throughout the day with
the exception of KCNU. However, some shower/thunderstorm
development cannot be ruled out later this evening and overnight
tonight on the periphery of a mesoscale convective vortex (MCV)
that is currently located in eastern Colorado/western Kansas. The
best chance for a stronger storm will be in central Kansas, though
trends will be monitored and TAFs updated as needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  92  72  93 /  20  20  20  20
Hutchinson      71  93  71  94 /  20  20  20  20
Newton          71  92  71  93 /  20  20  20  20
ElDorado        71  90  71  91 /  20  20  20  20
Winfield-KWLD   72  90  71  91 /  10  20  20  20
Russell         70  94  71  95 /  40  10  20  20
Great Bend      70  93  71  94 /  40  10  20  20
Salina          72  94  73  95 /  20  20  20  20
McPherson       70  93  71  94 /  20  20  20  20
Coffeyville     72  89  72  90 /  20  20  20  20
Chanute         71  90  71  91 /  20  20  20  20
Iola            71  89  71  90 /  20  20  20  20
Parsons-KPPF    71  89  72  90 /  20  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...TAV
Hazardous weather outlook, Jul 2, 2:16 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 PM CDT Tue Jul 2 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 PM CDT Tue Jul 2 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This evening and tonight

Isolated to widely scattered thunderstorms are expected across the
area. Strong storms will be possible this evening, capable of small
hail and down-burst winds to around 55 mph. Slow movement of some
storms may also result in localized heavy rainfall and minor
lowland flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms will remain in the forecast
Wednesday through the upcoming weekend. While the risk for
organized severe storms will remain low, strong storms with gusty
winds, small hail and locally heavy rainfall will be possible.

Heat indices will approach or hover around 100 degrees during the
afternoon hours on Thursday and Friday and may persist into Saturday
afternoon over far southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 2, 3:34 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT Tue Jul 2 2019

KSZ053-022230-
Chase KS-
434 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Chase County in east central Kansas...

* Until 530 PM CDT.

* At 432 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 8 miles east of
  Strong City...moving northeast at 10 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Elmdale, Saffordville,
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This is a slow moving storm.  Rainfall from this storm is expected
to produce localized flooding in low lying areas.

&&

LAT...LON 3823 9636 3817 9647 3839 9670 3852 9651
      3852 9635
TIME...MOT...LOC 2133Z 236DEG 8KT 3840 9639

METZGER
Special weather statement, Jul 2, 5:06 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
606 PM CDT Tue Jul 2 2019

KSZ092-030000-
Sumner KS-
606 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sumner County in south central Kansas...

* Until 700 PM CDT.

* At 603 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over
  Wellington...moving north at 20 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
  Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan,
  Hunnewell, Perth, Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are very slow moving and are producing torrential
rainfall, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3700 9780 3747 9780 3747 9715 3700 9715
TIME...MOT...LOC 2305Z 193DEG 17KT 3724 9741

METZGER
Special weather statement, Jul 2, 5:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
607 PM CDT Tue Jul 2 2019

KSZ069-093-030000-
Butler KS-Cowley KS-
607 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...

* Until 700 PM CDT.

* At 605 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Latham, or
  12 miles southeast of Leon...moving northwest at 15 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Augusta, Leon, Atlanta, Latham, El Dorado Airport and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3737 9672 3769 9700 3783 9671 3767 9653
      3739 9653
TIME...MOT...LOC 2306Z 148DEG 11KT 3753 9667

METZGER
Special weather statement, Jul 2, 5:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
612 PM CDT Tue Jul 2 2019

KSZ082-083-030015-
Sedgwick KS-Kingman KS-
612 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 715 PM CDT.

* At 610 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Norwich, or
  8 miles south of Cheney...moving northwest at 10 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Cheney, Garden Plain, Norwich, Viola, Murdock, Waterloo, Cheney
  Lake, Mt Vernon and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3743 9789 3765 9808 3773 9795 3773 9770
      3774 9769 3748 9762 3747 9781 3739 9781
TIME...MOT...LOC 2312Z 148DEG 10KT 3750 9776

METZGER
Special weather statement, Jul 2, 5:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
646 PM CDT Tue Jul 2 2019

KSZ083-030015-
Sedgwick KS-
646 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 715 PM CDT.

* At 645 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Haysville...
  moving north at 10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
  Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Cheney,
  Sedgwick, Colwich, Garden Plain, Mount Hope, Downtown Wichita,
  Kechi and Andale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 9780 3773 9781 3773 9770 3791 9770
      3791 9715 3748 9715
TIME...MOT...LOC 2346Z 192DEG 9KT 3753 9731

METZGER
Special weather statement, Jul 2, 6:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
700 PM CDT Tue Jul 2 2019

KSZ070-094-030030-
Greenwood KS-Elk KS-
700 PM CDT Tue Jul 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Greenwood County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 730 PM CDT.

* At 658 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 9 miles east of
  Latham, or 12 miles northwest of Howard...moving north at 10 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Howard and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3739 9652 3767 9652 3769 9629 3744 9620
TIME...MOT...LOC 2359Z 192DEG 8KT 3755 9647

METZGER

The radar

The Wichita radar (KICT), 20 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 5 flood, 3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
July 2, 6:00 PM CST to 6:01 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -97.260

The hail was reported via social media.

Hail, Sedgwick

When
July 2, 6:05 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -97.260

The hail was reported via social media.

Hail, Sumner

When
July 2, 6:35 PM CST
Where
Sumner County, Wellington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.270, -97.400

Nickel to quarter size hail was reported in town.

Flood, Butler

When
July 2, 7:02 PM CST to 10:02 PM CST
Where
Butler County, 0.88 mi NE of Latham to 1.48 mi N of Latham
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
37.540, -96.640

Volunteer fire reported some low land flooding in and around Latham. Two inches of rainfall was reported.

Thunderstorm Wind, Sumner

When
July 2, 7:26 PM CST
Where
Sumner County, 1.49 mi NNE of Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.300, -97.160

Some nickel size hail was also reported.

Thunderstorm Wind, Butler

When
July 2, 7:40 PM CST
Where
Butler County, 0.88 mi SE of Latham
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.520, -96.640

A large tree was knocked down by the damaging winds.

Flash Flood, Butler

When
July 2, 8:16 PM CST to 10:16 PM CST
Where
Butler County, 0.88 mi SE of Latham to 0.21 mi E of Latham
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.520, -96.640

Water was reported over a roadway south of town.

Flood, Sumner

When
July 2, 8:16 PM CST to 10:16 PM CST
Where
Sumner County, 0.88 mi NE of Caldwell to 0.38 mi ENE of Caldwell
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.040, -97.590

Lots of standing water with water over county roads east of Caldwell.

Flash Flood, Chautauqua

When
July 3, 6:30 AM CST to 8:30 AM CST
Where
Chautauqua County, Chautauqua to 1.12 mi W of Chautauqua
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
COOP Observer
Coordinates
37.020, -96.180

A Coop observer reported over 5 inches of rain in the past 24 hours. Water began to flow out of nearby fields and the nearby creek was reported running high.

Flash Flood, Chautauqua

When
July 3, 7:47 AM CST to 9:47 AM CST
Where
Chautauqua County, Sedan to 3.49 mi W of Sedan
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.130, -96.180

County dispatch reported a few flooded roads in Sedan.

Flash Flood, Saline

When
July 4, 4:00 AM CST to 4:55 AM CST
Where
Saline County, 4.85 mi E of Assaria to 4.53 mi E of Assaria
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.680, -97.510

Heavy rainfall caused water to come into a basement.

Flash Flood, McPherson

When
July 4, 5:11 AM CST to 7:11 AM CST
Where
McPherson County, Roxbury to 2.47 mi WNW of Roxbury
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100
Reported by
County Official
Coordinates
38.550, -97.420

Severe street flooding and impassible roadways were reported throughout town. There were numerous reports of flooded basements and water over water roadways east of town.

Flash Flood, Marion

When
July 4, 5:24 AM CST to 7:24 AM CST
Where
Marion County, Goessel to 2.98 mi SSW of Goessel
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
38.250, -97.350

Goessel Fire department reported helping businesses sandbag around buildings due to high water. Water was reported over the road at 90th and bison near Goessel.

Flood, McPherson

When
July 4, 8:10 AM CST to 10:10 AM CST
Where
McPherson County, Roxbury to 1.7 mi SW of Roxbury
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.550, -97.420

Multiple county roads had water over them near Roxbury.

Flood, Marion

When
July 4, 8:19 AM CST to 10:19 AM CST
Where
Marion County, Tampa to 2.29 mi WSW of Tampa
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
38.550, -97.150

Several county roads experienced high water due to heavy rainfall.

Flash Flood, Marion

When
July 4, 8:46 AM CST to 10:46 AM CST
Where
Marion County, 4.18 mi N of Durham to 3.84 mi W of Tampa
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.540, -97.230

Emergency management reported water over highway K-15 south of 320th Street.

Flash Flood, Saline

When
July 4, 9:33 AM CST to 11:33 AM CST
Where
Saline County, 1.37 mi NNE of Gypsum to 0.95 mi N of Gypsum
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.719, -97.412

Emergency management reported either to twelve water rescues in Gypsum and Kipp due to rising water.

Flood, McPherson

When
July 4, 9:50 AM CST to 11:50 AM CST
Where
McPherson County, 2.07 mi S of Roxbury to 2.65 mi S of Roxbury
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
38.520, -97.420

A picture was submitted to social media of some lowland and field flooding south of Roxbury.

Flash Flood, Marion

When
July 4, 1:06 PM CST to 3:06 PM CST
Where
Marion County, 0.54 mi W of Durham to 0.21 mi NW of Durham
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.480, -97.230

Emergency management reported evacuations occurred in the town of Durham due to rapidly rising water along the Cottonwood river.

Flash Flood, Saline

When
July 4, 1:26 PM CST to 3:26 PM CST
Where
Saline County, 0.69 mi N of Gypsum to 0.63 mi N of Gypsum
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.710, -97.420

Emergency management conducted water rescues across the northeast portion of Gypsum, due to flash flooding along the Gypsum Creek.

Flash Flood, Marion

When
July 4, 2:06 PM CST to 3:06 PM CST
Where
Marion County, 0.69 mi S of Durham to 0.17 mi SW of Durham
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.470, -97.220

Kansas Highway 15 south of the Durham was closed due high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844313, 844314, 844315, 844316, 844317, 844318, 844319, 844320, 844321, 844322, 844323, 844324, 844325, 844326, 844327, 844328, 844329, 844330, 844331, 844332, 844333.